Many Still on Opioids Six Months After Total Joint Arthroplasty

Share this content:
Many Still on Opioids Six Months After Total Joint Arthroplasty
Many Still on Opioids Six Months After Total Joint Arthroplasty

FRIDAY, June 3, 2016 (HealthDay News) -- A significant number of patients continue to take prescription opioids many months after joint replacement surgery, according to a study published in the June issue of Pain.

Researchers looked at 574 patients undergoing knee or hip replacement surgery. About 30 percent of the patients were taking opioids before their surgery.

Among this group, 53.3 percent of knee patients and 34.7 percent of hip patients were still taking the medications six months after their surgery. The investigators also found that among patients who did not take opioids prior to having surgery, 8.2 percent of knee patients and 4.3 percent of hip patients were still taking the medications six months after receiving their joint replacement. The strongest predictor of long-term opioid use was taking high doses of the drugs before joint replacement surgery.

"In conclusion, many patients taking opioids before surgery continue to use opioids after arthroplasty and some opioid-naive patients remained on opioids; however, persistent opioid use was not associated with change in joint pain," the authors write. "Given the growing concerns about chronic opioid use, the reasons for persistent opioid use and perioperative prescribing of opioids deserve further study."

Full Text

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

FDA Approves First Generic Under-the-Tongue Suboxone

FDA Approves First Generic Under-the-Tongue Suboxone

May only be prescribed by Drug Addiction Treatment Act-certified prescribers

Kellogg's Honey Smacks Cereal Recalled Due to Salmonella Risk

Kellogg's Honey Smacks Cereal Recalled Due to <i>Salmonella</i> ...

Twenty-four people have been hospitalized, but no deaths have been reported

Portable Music Player Use Linked to Hearing Loss in Children

Portable Music Player Use Linked to Hearing Loss ...

Increased odds of high-frequency hearing loss with portable music player use

is free, fast, and customized just for you!




Already a member?

Sign In Now »